Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 4, NWS Aberdeen, SD

April 18, 2002Brown County, McPherson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Apr 18, 2002, 2:09 AM CDT for Brown County, McPherson County, South Dakota. It was in force for 21 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 18, 2002, 2:09 AM CDT (07:09 UTC)
Expired
Apr 18, 2002, 2:30 AM CDT
In force
21 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

Counties Brown County, SD, McPherson County, SD

The radar

The Aberdeen radar (KABR), 38 km from the middle of the area, began a volume at 07:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 18, 2:15 AM CDTThunderstorm Wind 61 ELeola, SD
Apr 18, 2:25 AM CDTHail 0.75Frederick, SD
Apr 18, 2:25 AM CDTThunderstorm Wind 52 EFrederick, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 7.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2002-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2002-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2834 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 180709
SVRABR
SDC013-089-180730-
/NEW.KABR.SV.W.0041.180709-180730/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
209 AM CDT THU APR 18 2002

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA
  BROWN COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 230 AM CDT

* AT 209 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTH OF LONG LAKE COLONY...OR ABOUT 17
  MILES NORTHEAST OF IPSWICH...MOVING NORTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SPRING CREEK COLONY AROUND 230 AM CDT

THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND. GO 
INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

KEEFE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 9:15 PM CDT, 4 hours 54 minutes earlier.

Area forecast discussion, Apr 17, 9:15 PM CDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN
NATIONAL WEATHER SERVICE ABERDEEN SD
915 PM CDT WED APR 17 2002

FOR NOW SEE NO COMPELLING REASON TO CHANGE FORECAST.
DESTABILIZATION ABOVE THE BOUNDARY LAYER IS STILL EXPECTED ALONG
WITH A CONSEQUENT INCREASE IN TSRA LATE AS UPPER WAVE BEGINS MOVING
OUT OF ROCKIES...AND WARM FRONT LIFTS NORTH.  LOWS MIGHT BE A TOUCH
LOW GIVEN SFC WINDS BUT STILL IN THE BALLPARK.

.ABR...NONE.
TDK

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.